Iowa, 2020Winter Storm in Iowa, December 29, 2020
December 29, 2020 · NWS ARX · 2 events in 2 counties and zones
A winter storm moved through parts of northeast and eastern Iowa and produced enough snow to cause travel impacts. There was also some freezing drizzle before the snow fell.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm moved through parts of northeast and eastern Iowa and produced enough snow to cause travel impacts. There was also some freezing drizzle before the snow fell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 29, 4:33 AM CST, 7 hours 7 minutes earlier.
Area forecast discussion, Dec 29, 4:33 AM CST, 7 hours 7 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
433 AM CST Tue Dec 29 2020
.SHORT TERM...(Today through Wednesday Night)
Issued at 315 AM CST Tue Dec 29 2020
GOES water vapor imagery showing a deep mid-level low churning
through the Four-Corners area of the southwest CONUS while a fairly
strong trough was pushing east through Canada. This trough will help
to eject that southwest low northeastward toward the area while both
phase with time. This will spin of an elongated area of surface low
pressure which will move east across the Plains and Upper
Mississippi River Valley regions today through Wednesday morning.
Fairly strong upper level support with this system including right-
rear entrance region of 250-300mb jet. Also noted will be increasing
and anomalous moisture transport/precipitable water moving into the
area later this afternoon/tonight. This forcing will set up a heavy
snow area with decent model consensus showing heaviest snowfall with
6-10 inches likely across portions of northeast IA into southwest WI
with lighter amounts falling northwest of this. Believe current
headlines are laid out nicely and no further push to change
anything. Not an overwhelming amount of wind with this storm system
but will have to watch for heavier snow rates headed into the evening
commute given that aforementioned forcing. Will likely see 1-2
inch/hr rates in the warned areas. So, travel will likely become
dangerous during the commute across the warned area with limited
visibility and rapidly accumulating snow. Hazardous travel expected
elsewhere across the area as well. Look for the snow to taper off
Wednesday morning as the trough/surface low pull east of the region.
High pressure builds in Wednesday night for clearing skies and lows
dipping down into the single digits above zero.
.LONG TERM...(Thursday through Monday)
Issued at 315 AM CST Tue Dec 29 2020
Active weather pattern setting up with another storm system ejecting
northward from Texas/LA toward the region Friday/Friday night. This
system will have a lot of gulf moisture tied with it, so will have
to watch for the potential of heavy snowfall for portions of the
area. Track is highly uncertain at this time so will not even go
there with amounts yet. Will continue to keep a close eye on it.
Looks like we catch a break from the sudden uptick in winter storm
activity Saturday through Monday as a ridge of high pressure passes
overhead.
Otherwise, temperatures look to be right around normal through the
period.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 433 AM CST Tue Dec 29 2020
A winter storm will impact the KRST/KLSE sites this afternoon into
Wednesday morning with snow accumulations and possibly some light
freezing drizzle as the snow tapers overnight. Look for rapidly
deteriorating conditions going into this afternoon as snow spreads
in from west to east. Onset of snow is expected at KRST soon
after noon and after 2 pm at KLSE. Look for VFR conditions this
morning, deteriorating into IFR as the snow overspreads the area
this afternoon. Snow totals of 3-4 inches is expected at KRST with
4-5 inches at KLSE this afternoon into late tonight. Some light
freezing drizzle could be seen as the snow tapers off after
midnight. The snow and freezing drizzle are expected to push east
of the sites after 12z Wednesday with improving conditions
through the day.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from noon today to noon CST Wednesday for
WIZ053>055-061.
Winter Weather Advisory from 3 PM this afternoon to noon CST
Wednesday for WIZ017-029-034-042>044.
Winter Weather Advisory from noon today to noon CST Wednesday
for WIZ032-033-041.
MN...Winter Weather Advisory from noon today to noon CST Wednesday
for MNZ079-086>088-094>096.
IA...Winter Storm Warning from noon today to noon CST Wednesday for
IAZ009>011-018-019-029-030.
Winter Weather Advisory from noon today to noon CST Wednesday
for IAZ008.
&&
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...DASHazardous weather outlook, Dec 29, 4:20 AM CST, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
420 AM CST Tue Dec 29 2020
IAZ008>011-018-019-029-030-WIZ053>055-061-301100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Vernon-Crawford-Richland-Grant-
420 AM CST Tue Dec 29 2020
This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.
.DAY ONE...Today and Tonight
Winter Storm Warning in effect from noon today through noon
Wednesday with hazardous to dangerous travel expected.
Snowfall accumulations of 6 to 10 inches are expected in the
warning area, the bulk of which will fall late this afternoon into
this evening. The evening commute will be impacted with hazardous
to dangerous travel conditions expected. A brief period of light
freezing drizzle may also occur overnight as the snow tapers off.
Another system may bring additional wintry precipitation to a
portion of the area heading into New Year's Day, but it is too
early to determine potential amounts and impacts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The Wednesday morning commute may be impacted yet with snow covered
roads and a possible glaze from freezing drizzle.
Another system may bring additional wintry precipitation to a
portion of the area heading into New Year's Day, but it is too
early to determine potential amounts and impacts.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
MNZ079-086>088-094>096-WIZ032-033-041-301100-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo-
Trempealeau-La Crosse-
420 AM CST Tue Dec 29 2020
This Hazardous Weather Outlook is for portions of southeast
Minnesota and west central Wisconsin.
.DAY ONE...Today and Tonight
Winter Weather Advisory in effect from noon today through noon
Wednesday with widespread travel impacts expected.
Widespread snowfall of 3 to 6 inches is expected, the bulk of
which will fall late this afternoon into this evening. A brief
period of light freezing drizzle may also occur overnight as the
snow tapers off.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The Wednesday morning commute may be impacted yet with snow covered
roads and a possible glaze from freezing drizzle.
Another system may bring additional wintry precipitation to a
portion of the area heading into New Year's Day, but it is too
early to determine potential amounts and impacts.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
WIZ017-029-034-042>044-301100-
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
420 AM CST Tue Dec 29 2020
This Hazardous Weather Outlook is for portions of central
and north central Wisconsin.
.DAY ONE...Today and Tonight
Winter Weather Advisory in effect from 3 pm this afternoon through
noon Wednesday with widespread travel impacts expected.
Widespread snowfall of 3 to 6 inches is expected, the bulk of
which will fall late this afternoon into this evening. A brief
period of light freezing drizzle may also occur overnight as the
snow tapers off.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The Wednesday morning commute may be impacted yet with snow covered
roads and a possible glaze from freezing drizzle.
Another system may bring additional wintry precipitation to a
portion of the area heading into New Year's Day, but it is too
early to determine potential amounts and impacts.
.SPOTTER INFORMATION STATEMENT...
Snow reports would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
DAS
Winter Storm, Fayette
- When
- December 29, 11:40 AM CST to 9:30 PM CST
- Where
- Fayette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.863, -91.844 (the zone’s center; the record gives no point)
Snowfall totals in parts of Fayette County reached 6 inches. Wadena had the most with 6 inches of new snow.
Winter Storm, Clayton
- When
- December 29, 11:50 AM CST to 9:50 PM CST
- Where
- Clayton forecast zone
- Reported by
- Public
- Coordinates
- 42.845, -91.341 (the zone’s center; the record gives no point)
Snowfall totals in parts of the county were in the 4 to 6 inch range.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Missouri, December 29 to 30, 20201 death · 1 injured · $10,000 · 15 events
- Winter Storm in Nebraska, December 29, 202027 events
- Winter Storm and Winter Weather in South Dakota, December 29, 202024 events
- Heavy Snow in Washington, December 29 to 31, 202022 events
- Winter Storm and Winter Weather in Wisconsin, December 29 to 30, 202020 events
- Winter Storm in Iowa, December 29 to 30, 202019 events
- Winter Storm and Heavy Snow in Iowa, December 29, 202016 events
- Winter Storm and Winter Weather in Illinois, December 29 to 30, 202016 events
- High Surf in Hawaii, December 29 to 31, 202011 events
- Winter Storm in Illinois, December 29 to 30, 20208 events
- Winter Weather in Michigan, December 29 to 30, 20208 events
- Winter Weather in Iowa, December 29, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934404, 934405.